Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: I'll hold your hand if you'll hold mine

Posted by Lorraine on July 22, 2001, at 14:37:27

In reply to Re: I'll hold your hand if you'll hold mine Lorraine, posted by shelliR on July 22, 2001, at 13:02:16

> > > I don't remember whether you have panic. (?) In any case, I think starting with parnate is a reasonable choice, and if it turns out ineffective, there is only a ten day waiting period to then try nardil.

I hyperventilate. I have read the diagnostic criterian for GAD and for Panic. I don't fall in the Panic column, because my condition is constant rather than discrete episode (and I don't think they reach the level of impending doom, fear of death etc) nor GAD, which requires "Excessive anxiety and worry (apprehensive expectation), occuring more days than not for at least 6 months, about a number of events or activities (such as work or school performance)." I'm not worried about anything. It's like dysautonomia. Just a system glich that causes me to hyperventilate and feel some of those shivers that run from your neck to your stomach when you feel extreme stess. I think it's more like panic than anxiety but I don't really fall in either category. (by the way, I think these categories are bunk anyway because they are not pinned to physiology.)



> Thanks for the pointing me to the Stahl articles on estrogen. When I was still seeing my last pdoc, she steered me away from trying birth control pills for premenstral symptoms, both physical and psychological. In retrospect, because of my age, and the definite worsening of my depression in a fairly stable period of my life, I think it was negligent to not explore the hormonal aspect of my depression.

Well, I pleaded with my ob/gyn to explore perimenopause issues but he refused saying I was "not" perimenopausal--I was too young (42) despite the fact that I was having hot flashes and missing periods for 4-5 months at a go. It still steams my glasses.

> > > Luckily, she didn't have the same reluctance that other doctors do about my use of valium or klonopin. However, both her objection to my use of vicidin and her refusal to accept my stance against a large weight gain still annoy me. I tried dozens of drugs for the depression, none worked, and a very small bit of vicidin worked and I did not increase it for three years.

I think that doctors worry about drugs of posible abuse. I think it is a malpractice concern. But I also believe that the correct way to look at addiction is that it is a physical condition caused by some abnormality in the brain. So, there are a lot of drugs that could help people with mental illnesses and people with addiction that aren't used because of the stigma associated with these drugs. It's all nonsense in my book. If addiction concern is an issue, then monitor that possibility, don't refuse to treat the patient according to their needs.

> >I felt that she could afford to be smug and righteous about my use of oxycodone and my refusal to take meds causing me large weight gains, because it was not her life that was passing by, and not her body that was changing.

This stuff really drives me nuts. I understand your anger completely.

> > > My belief is that if doctors have panic attacks they quickly change their mind about benzos , and if they were as depressed as I was and had tried as many drugs unsuccessfully, they would be more willing to try opiates, especially buprenorphine.

Some doctors don't have a clue. Walk a mile in my shoe would really help some of them. I saw a woman on Booknotes last night who had written a book on political correctness and medicine. She said she decided to go into psychiatry after she had an infection that required treatment with a drug that induced depression in her. She was able to come out of the depression by weaning off the drug, but she felt compelled to go into the field because of how devastating her time limited depression was. This might be part of training for the job, if we were sure it could be reversed.

> > >She wouldn't even read the literature on it (I brought in copies and she wouldn't even take them).

Of course not, education wasn't an option in her book. She had a frame of mind that was immovable.


> > > How long to you have to wait to try parnate? I'm really doing pretty well, so I think unless I start to spiral down, I may put off trying another MAOI and see what the estrogen does.

I'm going to set an appointment next week, assuming the Valium doesn't do the trick.

> > >I'll let you test parnate before I decide < g

Now, you first. Really, I insist.


> > > I think you have a lot of reason to be very optimistic about MAOIs. I think the nardil would still be working for me if I had not entered into my perimenapausal years.

I wonder if estrogen and Nardil might be your holy grail.


> How's was the valium yesterday?

OK, not so much aggravation, although I am still weepy and my breathing is not completely under control. I could up the dose, but I don't like sedation.


Good to hear from you, Shelli


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Lorraine thread:67742
URL: http://www.dr-bob.org/babble/20010720/msgs/71376.html